My brother had angioplasty and a stint put in over 3 weeks ago. In main artery. He was given several types of blood thinners, etc. So far none of them has agreed with him, giving him migraine headaches.
Yesterday, he had another heart attack. Took his nitro and pain and systoms went away, but gave him another massive migraine. Called his GP and he said to come in, and to stoptaking all meds except aspirin and Plavix.
He does not have a follow up with his heart doctor (at a clinic) for two more weeks.
Should he go directly to the emergency room, or wait?
I have taken care of patients through 8 of these procedures, including open heart graft surgeries, and they did not have heart attacks after this procedure.
Any advice you can offfer is helpful. He is male, 54 years old. Has acid reflex disease and ibs. Does not have hypertension, or high cholesterol. I am afraid if he waits too long, it will be worse.
first of all the nitro will cause a massive headache. but there is no question about it if i thought i was having another heart attack i would have went back to the hospital right away and let them rule it out not me
Cblmn is correct. You may not be able to distinquish chest pains that are related to the heart cells not getting enough blood/oxygen and a heart attack that damages heart cells for a lack of oxygen. If it is/was a heart attack prompt treatment can save heart cells, and it is possible the stent has collapsed or there is blockage at the site of the stent. Even if the pain has gone that doesn't mean the risk has gone....heart cells can die without chest pains or any symptoms. You should get verification that there was no heart attack, and no further blockages...the quicker the better to reduce risk of heart cell damage.
I think your brother has been very lucky this time. When a heart attack occurs the most common reason is a ruptured blockage. The initial heart attack has to be treated quickly because the second blockage is usually the killer, when a clot forms over the rupture site, causing the 'double whammy'. Maybe due to the fact he is on blood thinners, this saved him. Kenkeith/cblmn give good advice, get it checked asap. The sooner a Cardiologist gets to work, the less time tissue has time to be damaged.
It is the soft plaque within the lining of the vessel that ruptures, and this causes the greatest percentage of heart attacks according to my source. Hard plaque that resides within the lumen (occlusion) provides the greatest risk for ischemic heart failure due to blockage of blood flow that deprives the heart cells of blood/oxygen.
I don't know the source of the double wammy hypothesis (I'm suggesting the rupture of soft plaque doesn't cause a heart attack or chest pains, but the clot from the rupture of soft plaque causes the heart attack, and there is a window of about 48 hours to save heart cells. From reading your post, it seems to imply that the hard blockage within the lumen breaks away causing most heart attacks!
I don't know where you are at with following information, but it seems there is a misunderstanding.... What was actually causing the blockage was not completely understood until fairly recently. Here’s what they missed: There are two kinds of plaque—soft plaque and hard (or healed) plaque. It is the soft plaque (the so-called vulnerable plaque), which is prone to rupture, that is most dangerous and that most often causes a heart attack. The best way to picture a soft plaque is to think of it as a small bump protruding from underneath the delicate inner lining of the artery (this lining is called the endothelium). The soft plaque is filled primarily with cholesterol. Suddenly, with no warning, the small plaque-filled pimple can burst open, puncturing a hole in the endothelium and exposing the contents of the soft plaque to the bloodstream. A blood clot then develops at the site of the “injury” as part of the healing process. This clot (along with spasm of the affected artery) is what most commonly causes obstruction of blood flow and heart attack..
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.